Jump to content

Headache After Exercise


josowiam
 Share

Recommended Posts

Hi all, I'm a new poster to these boards but have been lurking for a while and would appreciate some feedback.

My symptoms really started with dizziness/lightheadedness during exercise followed by severe headaches after exercise. The headaches would just not go away - they would last for weeks/months accompanied by brain fog and POTSlike symptoms (extreme heart rate changes upon standing, exhausted all the time, fainting spells, extreme anxiety rushes, etc.). I finally convinced my cardiologist to order a TTT which showed that I have bradycardia at rest (HR in the high 40's/low 50's) which then would spike to 115+ within 10 minutes of standing. Also, during the 2nd phase of the TTT I became diapharetic and nearly fainted twice with my BP and HR both plummeting. I was diagnosed with POTS and NMH but none of my doctors here have a clue how to treat it.

I also had a 48 hour Holter monitor which showed my HR went from a low of 37 BPM to a high of 136 BPM during normal daily activity. In the past few weeks, in addition to the other symptoms I was having, I have fleeting fainting spells while sitting. When this happens I test my HR and it is in the low to mid 30's before it jumps back up to my resting HR of around 50. It seems to me that my body just has no control whatsoever of my HR, it is either too low during rest or too high when I stand or exercise.

Since day one, my most severe symptom has been constant, severe headaches that are ALWAYS triggered by exercise but occur without exercise all of the time. I know that "exercise intolerance" is a common symptom of POTS but I haven't seen too many people describe constant, severe headaches as a common symptom, especially associated with exercise. Is this something that I should expect with POTS/NMH or is it likely something different?

My primary put me on propranolol ER 60 mg which seems to be reducing the HR spikes but has done nothing for my other symptoms including headache. I have an appointment with a dysautonomia specialist in Sept. but I'm having a hard time waiting that long for treatment!

Link to comment
Share on other sites

Hi. Welcome to the forum.

Headaches, particularly migraine type headaches, are very common in POTS patients. For the first few years I was sick I had horrendous headaches and they definitely were triggered by exercise, although they occurred without activity as well. Propanolol didn't help mine either.

Once I saw a POTS specialist who understood the connection, he had me try Gabapentin which didn't work for me, but Topirimate (Topomax) did. That cut my headache severity and frequency down significantly. Doing antiviral therapy also seems to have helped so between the two I rarely have them any more.

Sorry you're having to suffer with them so. A regular neurologist might be able to help get you started with some other treatment options before September when you see the Dysautonomia specialist.

Link to comment
Share on other sites

I also have chronic migraine which my dysautonomia specialist associates with my POTS. Since I also have mcas, beta blockers made my symptoms worse. My POTS neuro has me on depakote as a migraine preventative. I still have migraines but they would be worse if I wasn't on the depakote. If I'm having a POTSie day and I try to exercise it will trigger a migraine although I have plenty of other triggers too.

Welcome to our community.

Katie

Link to comment
Share on other sites

I had a neuro who recommended Effexor 140 mg when we thought that I only had migraines and the POTS was not diagnosed yet. The side effects/withdrawal symptoms scared me though and I never started it. Has anybody had luck reducing or eliminating these headaches with Effexor?

Link to comment
Share on other sites

I haven't tried effexor, but I will say that for me, and what I often read from other migraineurs, there was some trial and error to find a med that helped but didn't cause me side effects. You may have to try and see how it goes as there are quite a few drugs out there that are used to potentially help migraine.

Link to comment
Share on other sites

Every SSRI/SNRI that I tried gave me horrible headaches. Wellbutrin, which affects dopamine and norepinephrine and suppresses TNF-alpha, helps my POTS symptoms but did nothing to change my headaches. It also helped a little with some of my GI symptoms. Treating mast cell issues helped my GI symptoms more though.

Link to comment
Share on other sites

Yes, when my POTS was at its worst I would have headaches for days after exercise. For me it is a very unique, dull kind of headache that I only get from POTS. I think it is because my body is not able to maintain blood pressure during exercise. My heart beats too fast to compensate for this, and then never calms down. It sometimes takes days to get back to my baseline. I have posted about this before and actually I don't remember too many others posting about the headaches for days.

To better tolerate cardio it helps me when I warm up an cool down (sometimes lying on the floor for 10-20 minutes after helps.) Also, I am not sure this is recommended by any doctor but I wear compression hose during cardio and this has helped with the headaches.

In general I actually avoid cardio because I found other forms of exercise (yoga) which give me the benefits without the hangover.

I think finding a way to stabilize your POTS in general will help with the headaches. Until then, you may want to go easy on the exercise. I would also recommend monitoring your blood pressure before, during and after exercise to see if it is part of the problem.

Link to comment
Share on other sites

I don't get headaches, but I have noticed that if I do non cardio exercise like yoga, pilates, or weights it makes me have a good day. If I do intense cardio I have a worse day, I find it harder to stand later in the day. I take an electrolyte drink, don't know if it helps. My sister, who does not have POTS said she always drinks a litre of water before she does cardio otherwise she gets a headache.

Link to comment
Share on other sites

Yes, when my POTS was at its worst I would have headaches for days after exercise. For me it is a very unique, dull kind of headache that I only get from POTS. I think it is because my body is not able to maintain blood pressure during exercise. My heart beats too fast to compensate for this, and then never calms down. It sometimes takes days to get back to my baseline. I have posted about this before and actually I don't remember too many others posting about the headaches for days.

To better tolerate cardio it helps me when I warm up an cool down (sometimes lying on the floor for 10-20 minutes after helps.) Also, I am not sure this is recommended by any doctor but I wear compression hose during cardio and this has helped with the headaches.

In general I actually avoid cardio because I found other forms of exercise (yoga) which give me the benefits without the hangover.

I think finding a way to stabilize your POTS in general will help with the headaches. Until then, you may want to go easy on the exercise. I would also recommend monitoring your blood pressure before, during and after exercise to see if it is part of the problem.

Yes, this is exactly what I get as well. The symptoms are not typical migraine (no sensitivity to light, sound, etc.) just a constant dull headache that lasts for days and my heart rate remains elevated for 24-36 hours at times. My cardiologist actually strapped me up to a heart and BP monitor while exercising (both weight training and cardio) and found that my BP plummets and HR spikes right after an exercise which of course leads to my dizziness. During cardio, however, my BP rises drastically. I'm sure that these drastic rises/drops of BP and HR have something to do with the post exercise POTS headaches that I get. Neuros seem to want to treat them as migraines but they just seem completely different to me. Triptans do nothing to alleviate them nor do most NSAIDS.

When you wear compression hose during exercise is it the full hose up to your waist? I've tried wearing knee high compression socks but have not seen any benefit.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...